Winter Weather, Monroe
- When
- February 29, 8:00 AM EST to 11:59 PM EST
- Where
- Monroe forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.058, -75.339 (the zone’s center; the record gives no point)
A protracted winter weather event on February 29th and March 1st dropped up to 3 inches of snow in the Poconos and was followed by around a quarter inch of ice. The worst conditions were on the Pocono Plateau as most valley locations had less than an inch of snow and less than one tenth of an inch of ice.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A protracted winter weather event on February 29th and March 1st dropped up to 3 inches of snow in the Poconos and was followed by around a quarter inch of ice. The worst conditions were on the Pocono Plateau as most valley locations had less than an inch of snow and less than one tenth of an inch of ice. Numerous traffic accidents were reported.
Snow began during the morning of February 29th and changed briefly to sleet during the early afternoon, The sleet changed to freezing rain over the higher terrain and mainly rain in the valleys during the early afternoon on February 29th. Intermittent periods of freezing rain persisted over the higher terrain through the night as warm air struggled to arrive. The freezing rain changed to rain early in the morning on March 1st only a couple of hours before the event ended.
Representative snowfall included 2.6 inches in Coolbaugh Township (Monroe County), 2.5 inches in Tobyhanna (Monroe County), 1.8 inches in Pocono Summit (Monroe County) and 0.2 inches in Jim Thorpe (Carbon County).
The wintry precipitation was caused by a low pressure system over the upper Mississippi Valley that weakened as it moved east during the day on February 29th. A high pressure system over Quebec Province Canada provided some initially cold and dry air. As the low pressure system moved east into the Great Lakes on the evening of February 29th, a series of secondary low pressure systems formed along the Pennsylvania and Maryland border and moved east. This slowed the advance of warmer air at the surface into the Poconos By 7 a.m. EST on March 1st, the secondary low pressure systems became equally as strong as the primary low pressure system which reached the eastern Great Lakes. As the secondary lows moved farther offshore later that morning, the precipitation ended in the Poconos.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 29, 3:35 AM EST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 AM EST WED FEB 29 2012
.SYNOPSIS...
A LARGE AREA OF LOW PRESSURE OVER THE NORTHERN PLAINS WILL MOVE
NEAR THE GREAT LAKES BY THURSDAY. THE WARM FRONT ASSOCIATED WITH
THIS LOW WILL CROSS OUR REGION TODAY. A SECONDARY LOW IS
EXPECTED TO DEVELOP ALONG THE WARM FRONT AND NEAR OUR REGION
TONIGHT BEFORE MOVING OUT TO SEA THURSDAY. WEAK HIGH PRESSURE IS
ANTICIPATED TO BUILD DOWN INTO OUR REGION ON FRIDAY. ANOTHER AREA
OF LOW PRESSURE WILL THEN MOVE FROM THE SOUTHERN PLAINS TO THE
GREAT LAKES ON FRIDAY AND INTO SOUTHERN CANADA ON SATURDAY, WITH
ITS COLD FRONT MOVING THROUGH ON SATURDAY IS FORECAST TO ARRIVE ON
SATURDAY WITH A SECONDARY COLD FRONT AND WEAK LOW PRESSURE POSSIBLE
ON SUNDAY. A LARGE HIGH PRESSURE SYSTEM SHOULD THEN BUILD IN FOR
THE EARLY PART OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TODAY/...
CONDITIONS WERE FAIRLY TRANQUIL EARLY THIS MORNING WITH CLOUDS ON
THE INCREASE, A LIGHT WIND AND TEMPERATURES GENERALLY IN THE 30S
THROUGHOUT EASTERN PENNSYLVANIA, NEW JERSEY AND THE UPPER DELMARVA
REGION.
A MID LEVEL IMPULSE THAT WAS PASSING OVER INDIANA AND OHIO EARLY
THIS MORNING WILL RACE TO THE EAST AND IT SHOULD PASS OVERHEAD
AROUND MIDDAY. A LARGE AREA OF PRECIPITATION ASSOCIATED WITH THE
FEATURE WILL BEGIN TO SPREAD INTO OUR REGION FROM THE WEST THIS
MORNING. THE BEST LIFT AND THE HEAVIEST PRECIPITATION OF THE DAY ARE
EXPECTED FROM THE LATE MORNING INTO THE MID AFTERNOON.
FOR THE PHILADELPHIA METROPOLITAN AREA, CENTRAL NEW JERSEY AND
POINTS TO THE SOUTH, THE EVENT SHOULD BE ALL RAIN WITH PERHAPS SOME
ISOLATED ICE PELLETS AT THE VERY ONSET IN SOUTHEASTERN PENNSYLVANIA
AND CENTRAL NEW JERSEY. THE RAIN WILL BECOME MODERATE TO HEAVY AT
TIMES WITH MANY LOCATIONS RECEIVING PERHAPS A HALF TO THREE QUARTERS
OF AN INCH OF RAIN. BASED ON EVENTS UPSTREAM, A FEW RUMBLES OF
THUNDERS ARE ALSO POSSIBLE WITH SOME ELEVATED CONVECTION.
TEMPERATURES ARE FORECAST TO RISE INTO THE 40S IN OUR CENTRAL
COUNTIES AND INTO THE 50S IN THE SOUTH.
TODAY'S PRIMARY FORECAST PROBLEM IS THE MIXED PRECIPITATION EXPECTED
FOR OUR NORTHERN COUNTIES. ALONG INTERSTATE 78 AND FOR POINTS TO THE
NORTH, THE PRECIPITATION EVENT SHOULD BEGIN AS SLEET AND SNOW. THE
FROZEN PRECIPITATION SHOULD LAST ONLY AN HOUR OR TWO ALONG THE
INTERSTATE 78 CORRIDOR. HOWEVER, FOR OUR FAR NORTHERN COUNTIES,
CARBON AND MONROE IN PENNSYLVANIA AND WARREN, MORRIS AND SUSSEX IN
NEW JERSEY, THE WINTRY MIX SHOULD PERSIST INTO THE EARLY TO MID
AFTERNOON. LITTLE SNOW AND SLEET ACCUMULATION IS ANTICIPATED FOR THE
VALLEYS. IN THE ELEVATED TERRAIN, THE SNOW AND SLEET MAY ACCUMULATE
TO 2 OR 3 INCHES BY MID AFTERNOON.
THE TEMPERATURE PROFILES WILL NO LONGER SUPPORT SNOW AND SLEET AFTER
MID AFTERNOON. TEMPERATURES ALOFT WILL WARM ENOUGH TO CAUSE RAIN TO
FALL EVEN IN THE ELEVATED TERRAIN. HOWEVER, SURFACE TEMPERATURES
WILL BE HOVERING AROUND 32 DEGREES IN SPOTS. AS A RESULT, WE WILL
KEEP THE WINTER WEATHER ADVISORY IN PLACE FOR THE COUNTIES OF
CARBON, MONROE AND SUSSEX WITH SOME ICE ACCUMULATION ANTICIPATED.
&&
.SHORT TERM /TONIGHT/...
A MID LEVEL LOW THAT WAS LOCATED OVER THE MIDDLE MISSOURI RIVER
VALLEY EARLY THIS MORNING WILL PROGRESS TO THE EAST, PASSING ACROSS
THE GREAT LAKES TONIGHT. SURFACE LOW PRESSURE WILL REMAIN NEAR THE
MID LEVEL FEATURE.
A SECONDARY SURFACE LOW IS FORECAST TO DEVELOP TONIGHT ON THE WARM
FRONT THAT SHOULD LIFT INTO THE SOUTHERN PART OF OUR REGION THIS
AFTERNOON. THE LOW SHOULD PASS OFF THE COAST AND MOVE OUT TO SEA
TONIGHT.
A SECOND SHOT OF RAIN IS EXPECTED FOR THIS EVENING. IT MAY BE
MODERATE TO HEAVY FOR A TIME IN OUR CENTRAL AND SOUTHERN COUNTIES
AND THERE MAY AGAIN BE A FEW RUMBLES OF THUNDER. AS THE LOW PASSES
OFF THE COAST, THE SURFACE FLOW IN OUR NORTHERN COUNTIES WILL TURN A
BIT MORE TO THE NORTHEAST, MAINTAIN A WEAK FLOW OF COLD AIR. AS A
RESULT, THE THREAT OF FREEZING RAIN WILL CONTINUE INTO TONIGHT
MAINLY FOR THE ELEVATED TERRAIN IN THE POCONO REGION AND IN SUSSEX
COUNTY, NEW JERSEY. THE WINTER WEATHER ADVISORY WILL REMAIN IN
EFFECT UNTIL 600 AM THURSDAY.
TEMPERATURES TONIGHT SHOULD DROP ONLY A FEW DEGREES FROM TODAY'S
MAXIMUM READINGS.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
THE BEGINNING OF THE LONG TERM PERIOD STILL HAS THE REGION
BEING IMPACTED BY THE LOW PRESSURE SYSTEM FROM WED/WED NIGHT, BUT
IT IS MOVG AWAY FROM THE AREA AND ITS MAIN EFFECTS WILL BE IN NRN
SECTIONS, WITH SOME LINGERING PRECIP IN THE MORNING AND PSBLY INTO
ERLY AFTN. HAVE MADE SOME ADJUSTMENTS TO POPS TO ACCOUNT FOR THIS.
THE ECMWF IS SLOWER IN MOVG THE PRECIP OUT THAN THE GFS AND
NAM/WRF. WK HIGH PRESSURE THEN BUILDS IN FOR THU NIGHT AND FRIDAY,
BRINGING DRY WX TO THE REGION.
THEN, A LARGE AREA OF LOW PRESSURE WILL EJECT OUT OF THE SRN
PLAINS AND MOVE NEWD. IT WILL REACH THE GRTLKS FRI NIGHT. THE MDLS
ARE IN VERY GOOD AGREEMENT WITH THE DETAILS OF THIS SYS. FROM
THERE, THE LOW MOVES INTO SERN CANADA AND A CDFNT CROSSES THE AREA
SAT AFTN. ANOTHER DECENT SHOT OF PRECIP IS EXPECTED WITH THE CFP,
AS WELL AS SOME BREEZY WINDS.
THEN, THE MDLS BEGIN TO DISAGREE ON WHAT HAPPENS NEXT. THE 29/00Z
GFS CLEARS THE FRONT FAIRLY QUICKLY BY SAT NIGHT, KEEPS SUN DRY
AND THEN BRINGS A SECONDARY FRONT AND LOW ACRS THE REGION SUNDAY
NIGHT INTO MONDAY.
THE 29/00Z CMC ALSO CLEARS THE FRONT QUICKLY. HOWEVER, IT THEN
DEVELOPS AN AREA OF LOW PRESSURE ALG THE FRONT WHICH MOVES NEWD
SUNDAY NIGHT BRINGING PRECIP TO THE REGION, FOLLOWED BY THE
AFOREMENTIONED SECONDARY FRONT AND LOW. THIS OTHER LOW IS NOT
FEATURED IN ANY OF THE OTHER MDLS AND IS BEING DISCOUNTED ATTM.
THE 29/00Z ECMWF IS SLOWER BRINGING THE FRONT THU ON SATURDAY AND
THEN STALLS IT TO THE S. IT INDICATES SOME KIND OF LOW DEVELOPING
MUCH FURTHER E ALG THE FRONT, WELL OUT TO SEA, WITH THE ONLY
IMPACTS BEING ALG THE DELMARVA, BEFORE THE FRONT FINALLY CLEARS
THE REGION SUN NIGHT. IT IS ALSO MUCH WEAKER WITH THE SECONDARY
FRONT AND LOW FOR SUN NIGHT AND MONDAY. THE UKMET APPEARS SIMILAR
TO THE ECMWF. SO WHILE CONFIDENCE IS HIGH WITH THE FCST THRU FROPA
ON SATURDAY, CONFIDENCE IS MUCH LOWER AFTER THAT THRU EARLY MONDAY.
HOWEVER, ALL MDLS COME BACK INTO LINE AFTER EARLY MONDAY IN THAT A
LARGE AREA OF HIGH PRESSURE BUILDS BACK IN FOR THE FIRST PART OF
NEXT WEEK, WHICH WILL KEEP THINGS DRY.
OVERALL, EXPECT FLUCTUATING TEMPS, AS IS COMMON FOR EARLY MARCH.
HAVE TRENDED TWD THE COLDER ECMWF GUID ON THU WITH THE EFFECTS OF
THE LOW STILL BEING FELT. TEMPS WILL REBOUND NICELY ON FRI AND
EVEN MORESO ON SAT AS SWLY FLOW INCREASES PRIOR TO FROPA. SAT
LOOKS TO BE THE WARMEST DAY OF THE PD. THEN TEMPS WILL COOL TO
NEAR AND EVEN BELOW NRML BEHIND THE FRONT FOR EARLY NEXT WEEK.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
WHILE ALL EIGHT OF OUR TAF SITES WILL START THE DAY WITH VFR CEILING
AND VISIBILITY VALUES, CONDITIONS ARE EXPECTED TO DETERIORATE
RAPIDLY BETWEEN ABOUT 1400Z AND 1600Z. IFR CONDITIONS ARE
ANTICIPATED FOR THIS AFTERNOON AND TONIGHT WITH PERIODS OF RAIN. THE
RAIN MAY BEGIN AS A PERIOD OF SNOW AND SLEET AT KABE, AND AS A VERY
BRIEF PERIOD OF SLEET AT KRDG AND KTTN. THE RAIN MAY BECOME MODERATE
TO HEAVY AT TIMES FROM LATE THIS MORNING INTO THIS EVENING.
A LIGHT WIND WILL FAVOR THE EAST AT KRDG, KABE, KTTN, KPNE, KPHL AND
KILG. THE WIND MAY BE MORE FROM THE SOUTHEAST TO SOUTH AT KMIV AND
KACY.
OUTLOOK...
CONDS WILL IMPROVE TO VFR THU MORNING AND REMAIN VFR THU NIGHT AND
FRI WITH WK HIGH PRESSURE IN PLACE. THEN, AN AREA OF LOW PRESSURE
WILL MOVE OUT OF THE SRN PLAINS AND INTO SERN CANADA FRIDAY INTO
SATURDAY, BRINGING A STRONG CDFNT THROUGH THE REGION SATURDAY
AFTN. EXPECT ANOTHER RAIN EVENT WITH REDUCED CIGS/VSBYS BEGINNING
FRIDAY NIGHT AND CONTINUING TO FROPA ON SAT. ALSO EXPECT GUSTY AND
SHIFTING WINDS WITH CFP. VFR CONDS SHOULD RETURN FOR SUNDAY, THEN
ANOTHER FRONT AND LOW PRES COULD BRING REDUCED CIGS AND VSBYS FOR
AT LEAST A PORTION OF THE AREA SUN NIGHT OR MONDAY BUT CONFIDENCE
IS MUCH LOWER ON THIS PORTION OF THE FCST.
&&
.MARINE...
AN EASTERLY FLOW HAS DEVELOPED OVER OUR NORTHERN COASTAL WATERS THIS
MORNING, WITH A SOUTHEAST FLOW OVER OUR SOUTHERN WATERS. THAT SHOULD
CONTINUE TO BE THE CASE THROUGH THE DAY. FOR OUR NORTHERN WATERS THE
WIND DIRECTION MAY BECOME A BIT VARIABLE FOR TONIGHT. ELSEWHERE THE
WIND DIRECTION IS EXPECTED TO VEER FROM THE SOUTHEAST TO THE
SOUTHWEST.
WIND SPEEDS AND WAVE HEIGHTS ARE FORECAST TO REMAIN BELOW THE SMALL
CRAFT ADVISORY CRITERIA FOR TODAY AND TONIGHT. HOWEVER, WIND GUSTS
MAY APPROACH 25 KNOTS TONIGHT ON OUR SOUTHERN WATERS AND WAVE
HEIGHTS MAY GET CLOSE TO 5 FEET ON OUR OCEAN WATERS.
OUTLOOK...
LOW PRESSURE WILL BE MOVG AWAY FROM THE REGION TO START THE
OUTLOOK PD AND WINDS AND SEAS SHOULD DECREASE AS WK HIGH PRESSURE
BUILDS IN. THEN AS AN AREA OF LOW PRESSURE MOVES NEWD FROM THE
PLAINS INTO SERN CANADA, THE REGION WILL BE IMPACTED FIRST BY A
WARM FRONT FRI NIGHT THEN A STRONG CDFNT ON SATURDAY. EXPECT AN
INCREASE IN WINDS AND SEAS THIS SYS APPROACHES AND FLAGS WILL
LIKELY BE NEEDED. A SECONDARY FRONT AND WK LOW PRESSURE MAY
APPROACH FOR LATER SUNDAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 6 AM EST
THURSDAY FOR PAZ054-055.
NJ...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 6 AM EST
THURSDAY FOR NJZ001.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...NIERENBERG
NEAR TERM...IOVINO
SHORT TERM...IOVINO
LONG TERM...NIERENBERG
AVIATION...IOVINO/NIERENBERG
MARINE...IOVINO/NIERENBERGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 415 AM EST WED FEB 29 2012 NJZ001-PAZ054-055-010915- SUSSEX-CARBON-MONROE- 415 AM EST WED FEB 29 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ007-008-PAZ062-010915- WARREN-MORRIS-NORTHAMPTON- 415 AM EST WED FEB 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A PERIOD OF LIGHT SNOW AND SLEET IS POSSIBLE FROM THIS MORNING INTO EARLY THIS AFTERNOON, WITH LITTLE ACCUMULATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>003-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060-061- 067>071-010915- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH- EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-CHESTER-MONTGOMERY-BUCKS- DELAWARE-PHILADELPHIA- 415 AM EST WED FEB 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-470-DEZ004-010915- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM- DELAWARE BEACHES- 415 AM EST WED FEB 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHERN DELAWARE AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366069, 366070.